Theoretical Economics

Journal of the Econometric Society

Edited by: Federico Echenique • ISSN (e): 1555-7561 • ISSN (print): 1933-6837

Theoretical Economics: Jan, 2019, Volume 14, Issue 1

Boundedly rational backward induction

https://doi.org/10.3982/TE2402
p. 103-134

Shaowei Ke

This paper proposes simple axioms that characterize a generalization of backward induction. At any node of a decision tree, the decision maker looks forward a fixed number of stages perfectly. Beyond that, the decision maker aggregates continuation values according to a function that captures reasoning under unpredictability. The model is uniquely identified from the decision maker's preference over decision trees. Confronting a decision tree, the decision maker iteratively revises her plan for the future as she moves forward in the decision tree. A comparative measure of unpredictability aversion and several examples are discussed.


Full Content